Can Snorting Heroin Cause Sudden Death?
Table of Contents
What is Heroin?
Heroin is an opioid drug made from morphine. It can be a white or brown powder, or a black sticky substance that is known as black tar heroin. People usually use heroin by injecting, snorting, or smoking it. Heroin is a highly addictive substance, and abusing it has many dangerous effects. Heroin addiction can affect someone’s life negatively in many ways, and those struggling with addiction should seek the help and support needed to recover.1
How Addictive is Heroin?
Heroin is a highly addictive substance. People who regularly use the drug will develop a physical and psychological dependence on it which will make them feel like they cannot function normally without it. When someone regularly abuses heroin, they will develop a tolerance that will require them to take increasingly higher doses to get the same effects. Taking high doses of heroin is dangerous and can lead to an overdose or death.
Heroin’s Drug Class
Heroin is part of the opioid drug class. Opioids are highly addictive substances and can have many negative effects on someone’s life when they are abused.
Heroin’s Drug Schedule
Heroin is a schedule I controlled substance, meaning it has a high potential for abuse and no current medical uses.
Street NamesCommon heroin street names are:
- Black tar
- Black pear1
- Brown crystal
- Brown sugar
- China white
- The Dragon
- Mexican brown
How is Heroin Used?
Many people who choose to snort heroin will do so because it does not require the use of tools. Snorting heroin usually occurs with the powder form of the drug. When the substance is snorted, it takes longer for the high to begin, meaning that not as much of the drug will affect the brain at once. Oftentimes, those who begin with snorting heroin will turn to smoking or injecting it later to get a more intense high.
When smoking heroin, the substance is burned and then inhaled. To smoke this substance, people will put the substance on aluminum foil, heat the foil with a lighter, and inhale the smoke using a straw. When smoked, it usually takes a few minutes for the high to begin. Along with the addictiveness of the drug, lung damage is one of the common consequences associated with smoking heroin.2
Injecting heroin is the most common use of the drug. Those who inject heroin often refer to it as “shooting up.” When using the drug this way, a liquid form of it is put into a syringe, and a hypodermic needle is used to inject it into the veins. Injecting heroin causes almost an instant high that is extremely powerful. Using the substance through this method is extremely addictive and dangerous.
Signs of Snorting Heroin
When someone is snorting heroin, it is not always easy to tell that they are abusing the substance from the outside looking in. Many who struggle with addiction will try to cover up their problem. However, there are certain signs of heroin use you can look for to determine if someone you care about may be snorting heroin.
How Heroin Affects Your Eyes
One of the signs you can use to determine if someone is abusing heroin is looking for the ways that heroin affects the eyes. When this drug is used, the pupils of the eyes become very small and look like pinpoints. The eyes will also look very red and irritated. This effect is called “heroin eyes.”
Other Physical SymptomsOther physical symptoms of heroin addiction may include:
- Weight loss
- Scabs or bruises
- Dry mouth
- Track marks on arms and legs
- Warm, flushed skin
- Extreme itching
- Shortness of breath
Behavioral symptoms of heroin use may include:
- Mood swings
- Hostility towards others
- Avoiding loved ones
- Decreased attention to personal hygiene
- Hiding drugs in various places (home, car, work, etc.)
- Trouble fulfilling responsibilities
- Increased tiredness or sleeping
- Trouble staying focused
- Wearing long pants and shirts, even in warm weather
- Making irrational decisions
All these symptoms of heroin use can be dangerous and can negatively affect someone’s life in many ways. Those struggling with addiction must find the help needed to recover.
Risks of Heroin Addiction
Heroin addiction is very dangerous and can lead to many negative consequences such as overdose and health risks.
When someone abuses this drug, they will build a tolerance to it, meaning they will need to take increasingly higher doses to receive the same heroin effects. Taking high amounts of the substance is dangerous and can lead to a heroin overdose. If an overdose occurs, immediate medical attention is required to help the person who has overdosed. Common signs of a heroin overdose are: .
A discolored tongue
A weak pulse and low blood pressure
Extremely constricted pupils
Nausea or vomiting
Common long term health risks associated with heroin use are:
Changes in brain chemistry and structure affecting decision-making abilities, ability to regulate behavior, and responses to stressful behavior
Lowered immune system
Mental health issues (depression, anxiety, etc.)
Infections of blood vessels and heart valves
All these health risks are dangerous and can lead to long-term complications that cannot be reversed.
Can Snorting Heroin Cause Sudden Death?
There have been reported cases where snorting heroin caused sudden death to occur. Most individuals who experienced sudden death after snorting heroin were temporary drug users who also had other drugs in their system at the same time. The fact that sudden death has occurred in individuals after snorting heroin shows how dangerous this substance use can be.4